Michigan, 2006

Hail and Damaging Winds in Michigan, July 9, 2006

July 9, 2006 · NWS APX · 10 events in 6 counties and zones

Severe thunderstorms ripped across parts of Northeast Lower Michigan from mid afternoon to mid evening. Damaging winds were the main threat, though a few storms also produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Severe thunderstorms ripped across parts of Northeast Lower Michigan from mid afternoon to mid evening. Damaging winds were the main threat, though a few storms also produced marginally severe hail. Northern Iosco County took the brunt of the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT SUN JUL 9 2006

.DISCUSSION...THUNDERSTORMS CONTINUED TO INCREASE IN
COVERAGE/INTENSITY LATE THIS AFTERNOON ACROSS FAR NRN LOWER
MI...THANKS TO STRONG SURFACE HEATING (MLCAPES 1500-2000
J/KG)...CONVERGENCE ALONG COLD FRONT DROPPING SE ACROSS THE
REGION...AND MID LEVEL COOLING ASSOCIATED WITH WELL DEFINED 500 MB
IMPULSE PASSING THROUGH LAKE SUPERIOR. STORMS WILL CONTINUE TO
EXPAND SE NEXT SEVERAL HOURS...AS COLD FRONT DROPS SE TO EXTEND FROM
APN-TVC BY 22-00Z (SOMEWHAT SLOWER THAN EARLIER ANTICIPATED). WITH
40-45KT MID LEVEL FLOW PUNCHING INTO THE REGION...DEEP LAYER SHEAR
IN EXCESS OF 40KTS...AND FREEZING LEVELS DROPPING TO AROUND
12KFT...SEVERE STORMS A POSSIBILITY. DAMAGING WIND PRODUCING
BOWING/LINEAR SEGMENTS...ALONG WITH THREE QUARTER INCH DIAMETER
HAIL...WILL BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD LINGER
THROUGH ROUGHLY 01Z (WHEN RUC PROGS SURFACE COLD FRONT TO FINAL EXIT
SOUTHERN PORTIONS OF FORECAST AREA).

PER ONGOING TRENDS...FORECASTS HAVE ALREADY BEEN UPDATED TO ACCOUNT
FOR SEVERE THUNDERSTORM WATCH 589...IN EFFECT UNTIL 9 PM EDT.

SMITH

WITH THE 4 PM PACKAGE...WILL ISSUE SMALL CRAFT ADVISORIES FOR
NEARSHORE AREAS WHERE NORTH FLOW WILL BE ENHANCED TONIGHT...GIVEN
THE DECENT POST FRONTAL SURFACE PRESSURE GRADIENT INDICATED BY THE
LATEST SURFACE ANALYSIS.

STARTING AT 01Z THIS EVENING...HIGHEST POPS WILL BE CONCENTRATED IN
THE VICINITY OF THE UPPER CIRCULATION CENTER/COLD POOL (500 MB TEMPS
AROUND -14C) ACROSS THE EASTERN UP (CHANCE POPS)...AND NEAR THE
ANTICIPATED POSITION OF THE SURFACE BOUNDARY ACROSS S/SE COUNTIES
(CHANCE POPS...EXCEPT LIKELY FAR SE)...WITH A TREND TOWARD DRYING AS
THE NIGHT PROGRESSES (ISOLATED SHOWERS LINGER UNTIL AFTER MIDNIGHT
ACROSS EASTERN CHIPPEWA/MACKINAC...CLOSEST TO THE DEPARTING UPPER
LOW). WHERE MID LEVEL DRY SLOTTING BETWEEN THESE
REGIMES...CONVECTION POTENTIAL WILL FADE WITH TIME...WITH A
TRANSITION FROM ISOLATED SHOWERS OR THUNDERSTORMS EARLY TO DRY
WEATHER BEFORE MIDNIGHT. THEN...UPSTREAM SATELLITE IMAGERY REVEALS A
SWATH OF POST FRONTAL LOW CLOUDS...AND 12Z GUIDANCE SUGGESTS THAT
THESE LOW CLOUDS WILL SPREAD SOUTH ACROSS THE REGION TONIGHT.
THUS...THE SKY COVER FORECAST WILL INDICATE MOSTLY CLOUDY SKIES
OVERNIGHT INTO MONDAY MORNING...THEN WILL INDICATE A TREND TOWARD
DECREASING CLOUDS MONDAY AFTERNOON AS SUBSIDENCE/MIXING/DRYING TAKE
HOLD (ALTHOUGH MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR DECENT
CUMULUS DEVELOPMENT THAT MAY OFFSET THE DRYING TREND).
OTHERWISE...EXPECT BELOW NORMAL TEMPS MONDAY...WITH HIGHS RANGING
FROM THE UPPER 60S TO MID 70S...AND EVEN COOLER TEMPS ARE POSSIBLE
IF CLOUDS PERSIST LONGER...SIMILAR TO THE UPSTREAM REGIME THIS
AFTERNOON.

UNDER HIGH PRESSURE (ASSUMING CLEARING SKIES) TEMPS SHOULD FALL INTO
THE MID TO UPPER 40S AT MANY INLAND LOCATIONS MONDAY NIGHT.

TUESDAY AND TUESDAY NIGHT...12Z GUIDANCE HAS TRENDED FASTER WITH THE
EXIT OF SHORTWAVE RIDGING AND THE ADVANCE OF WARM ADVECTION/DEEP
LAYER ASCENT AND ASSOCIATED PRECIPITATION...IN ADVANCE OF A COMPLEX
TROUGH AT THE SURFACE AND ALOFT THAT WILL EMERGE FROM THE CENTRAL US
TOWARD THE LAKES. 12Z MODEL SOLUTIONS RANGE FROM THE EXTREMES OF THE
GFS...WHICH EJECTS THE WAVE EAST WITH MOST PRECIP REMAINING SOUTH
OF THE FORECAST AREA...TO THE STRONGER NAM...WHICH PUSHES THE WAVE
AND ASSOCIATED PRECIP N/NE ACROSS THE ENTIRE FORECAST AREA...WHILE
THE 12Z CANADIAN/UKMET SOLUTIONS STAKE OUT THE BROAD MIDDLE
GROUND...PUSHING A CONSOLIDATED WAVE NE AND PRODUCING NUMEROUS TO
WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN.
GIVEN THE PRESENCE OF RIDGING N/NW OF THE SHORTWAVE...WOULD EXPECT
MORE EASTWARD PROGRESS OF THE SYSTEM THAN DEPICTED BY THE NAM...BUT
A STRONGER SYSTEM SHOULD PROGRESS FARTHER NORTH THAN DEPICTED BY THE
GFS. THUS...THIS FORECAST WILL FAVOR THE MIDDLE OF THE ROAD UKMET
SOLUTION THROUGH WEDNESDAY...WITH CHANCE POPS ACROSS SOUTHERN
COUNTIES LATE TUESDAY AFTERNOON...FOLLOWED BY A PERIOD OF LIKELY
POPS TUESDAY NIGHT/WEDNESDAY MORNING ACROSS NORTHERN LOWER
MICHIGAN...TAPERING TO CHANCE POPS WEDNESDAY/WEDNESDAY NIGHT (WITH
CHANCE POPS ACROSS EASTERN UPPER MICHIGAN THROUGH THE PERIOD.

GIVE THE MODEL TREND TOWARD A STRONGER/MORE COHERENT AND PROGRESSIVE
SYSTEM...AS OPPOSED TO THE BROAD/SLOWER SOLUTIONS OF THE PAST FEW
RUNS...RIDGING...SUBSIDENCE AND DRYING MAY ALREADY BE ESTABLISHED BY
LATE WEDNESDAY NIGHT OR THURSDAY. FOR NOW...TRENDED TOWARD A DRIER
SCENARIO...WITH NO POPS THURSDAY ACROSS THE N/W...AND TRIMMED
AFTERNOON POPS BACK TO THE FAR S/SE. IF THE 12Z TRENDS PERSIST...WE
SHOULD BE ABLE TO DROP MOST/ALL REMAINING POPS FROM LATE WEDNESDAY
NIGHT AND/OR THURSDAY FORECASTS.

THE LARGE SCALE RIDGING PATTERN THAT WILL COMMENCE THURSDAY WILL
DOMINATE THROUGH AT LEAST SATURDAY...WITH THE RESERVOIR OF HOT AIR
POOLED ACROSS THE WESTERN 2/3 OF THE U.S. SPILLING EAST INTO THE
LAKES...ALLOWING FOR A RAPID RECOVERY TO ABOVE NORMAL TEMPERATURES
BY FRIDAY...AND 90F TEMPS SHOULD BECOME COMMON AT INLAND LOCATIONS
OVER THE WEEKEND. ANOTHER SHORTWAVE/ASSOCIATED COOL FRONT MAY PUSH
INTO NORTHERN COUNTIES SATURDAY NIGHT OR SUNDAY...SO A MENTION OF
THUNDER IS IN ORDER THERE...BUT CONFIDENCE IN THIS SCENARIO IS
LOW...AS THE RIDGE COULD EASILY DEFLECT SHORTWAVES N/NE OF THE
REGION...HOLDING THE JET/DOMINANT BAROCLINIC ZONE ACROSS CANADA.
FURTHER...AN MCS PATTERN COULD DEVELOP INTO THE LAKES OVER THE
WEEKEND...ESPECIALLY IF THE RIDGE AXIS BECOMES ESTABLISHED WEST OF
THE REGION...BUT A DRIER AIRMASS ORIGINATING OVER THE W/SW...AS
OPPOSED TO A JUICIER AIRMASS FLOWING NORTH FROM THE GULF...MAY LIMIT
THAT POTENTIAL.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 10:25 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT SUN JUL 9 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1125 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT
ACROSS NORTHERN MICHIGAN. SOME OF THE STORMS MAY BE SEVERE. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE FROM
CHARLEVOIX TO ROGERS CITY BETWEEN 1 PM AND 8 PM. THESE STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

The radar

The NCL Michigan radar (KAPX), 67 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Montmorency

When
July 9, 2:30 PM EST
Where
Montmorency County, 4 mi N of Hillman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -83.917

Thunderstorm Wind, Alpena

When
July 9, 3:16 PM EST
Where
Alpena County, 2 mi W of Spratt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -83.800

Numerous trees downed at Moores Landing.

Thunderstorm Wind, Iosco

When
July 9, 5:05 PM EST to 5:10 PM EST
Where
Iosco County, 11 mi W of (Osc)wurtsmith Afb O
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
44.433, -83.583

Considerable tree damage extended from just upstream of Cooke Dam to the upper reaches of the Foote Dam Pond. Many trees knocked over at the Sawmill Point Campground in the Huron National Forest. A sign, a boat trailer, and a camper were all destroyed or heavily damaged by fallen trees.

Hail, Iosco

When
July 9, 5:38 PM EST
Where
Iosco County, 8 mi N of East Tawas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.400, -83.483

Thunderstorm Wind, Iosco

When
July 9, 5:38 PM EST
Where
Iosco County, 10 mi N of East Tawas
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.417, -83.483

Metal roof blown off a barn.

Hail, Ogemaw

When
July 9, 6:25 PM EST
Where
Ogemaw County, 4 mi S of Rose City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -84.117

Thunderstorm Wind, Ogemaw

When
July 9, 6:25 PM EST
Where
Ogemaw County, 4 mi S of Rose City
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
44.367, -84.117

Spotter estimated 60-70 mph winds. Numerous trees downed, one onto a barn.

Thunderstorm Wind, Roscommon

When
July 9, 6:25 PM EST
Where
Roscommon County, 6 mi S of Maple Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
44.217, -84.483

Multiple trees were downed across F-97, just south of the Twin Lakes area.

Thunderstorm Wind, Iosco

When
July 9, 6:45 PM EST
Where
Iosco County, 5 mi N of Oscoda
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -83.367

Trees downed across Cedar Road.

Hail, Wexford

When
July 9, 7:15 PM EST
Where
Wexford County, 6 mi NW of Cadillac
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
44.317, -85.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523113, 5523114, 5523115, 5523116, 5523117, 5523118, 5523119, 5523120, 5523121, 5523122.